February 2018

NEWS & OPINION

Monitor the eyes for ocular effects from antidepressants, anti-anxiety medications


by Vanessa Caceres EyeWorld Contributing Writer




“In patients with these
psychiatric conditions, I am more concerned about compliance if they stop their medications without the approval of their
prescribing physician.”
—Ethan Tittler, MD

Most effects easily managed but still require vigilance from ophthalmologists

About 1 in 5 Americans use antidepressants or anti-anxiety medications. With that large percentage, ophthalmologists probably encounter patients daily who use or have used these medications.
Plus, living with a chronic eye condition like glaucoma or wet age-related macular degeneration (AMD) has been associated with depression—hence why another group of patients seen by ophthalmologists may turn to antidepressants.
But are ophthalmologists looking out for the ocular effects caused by antidepressants or anti-anxiety medications?

Ocular effects

One common effect of some of these agents is blurred vision. “The most commonly prescribed anti-anxiety medications are the SSRIs [selective serotonin reuptake inhibitors],” said Ming Wang, MD, Wang Vision Institute, Nashville, Tennessee. “They are known to cause near focusing difficulty such as blurred vision when reading related to changes in pupil and ciliary muscle function.” This happens most often in younger patients who may need to use reading glasses, even if they are not of traditional reading glasses age, Dr. Wang said.
This blurry vision can be particularly bad and even debilitating if a patient has another eye condition, such as glaucoma or dry eye, said Michelle Riba, MD, professor, Department of Psychiatry, University of Michigan, and associate director, University of Michigan Comprehensive Depression Center, Ann Arbor.
Dry eye is yet another effect of some agents in these drug groups.
“Antidepressant medications are associated with dry eyes. The symptoms of dry eyes frequently coincide with dry mouth,” said Ethan Tittler, MD, Central Valley Eye Medical Group, Stockton, California. “The ocular dryness that can result from these medications can cause a burning, gritty sensation in the eyes, along with blurry vision.” Some patients also experience excessive tearing as the irritation overstimulates their reflex tear production, resulting in tears dripping down the cheeks, Dr. Tittler said.
Some antidepressants have a greater association with dry eye, including citalopram, fluoxetine, fluvoxamine, alprazolam, and sertraline, Dr. Tittler said. “Within the broad category of anxiolytics, hydroxyzine hydrochloride and diphenhydramine, both antihistamines, can cause dry eye, blurry vision, and dilated pupils,” he said.
A report in the Tear Film & Ocular Surface Society Dry Eye Workshop II addressed the link between dry eye and several systemic drugs, including anxiolytics/benzodiazepines and antidepressants/antipsychotics.1 There are also studies that have found a greater link between depression and dry eye, even beyond the effect of specific medications.2,3
A change in coordinated eye movement is yet another effect of some agents. “Lithium for bipolar disorder is known to cause dry eye and difficulty with coordination of eye movements,” Dr. Wang said. “Topiramate, an anticonvulsant that is often used off-label, can have major ocular side effects such as changes in vision related to movement of the lens, angle closure glaucoma, difficulty with accommodation, and difficulty with eye movements.”
Glaucoma can be a less common but serious effect of some anti-anxiety agents and antidepressants.
There are also reports in the literature regarding cataract formation and the use of antidepressants and anxiolytics. However, the results are mixed; a large study published in Ophthalmology did not find a connection between SSRIs and cataract formation.4

Managing patients who use these medications

Sometimes the ocular effects of these medications can remain for a few weeks after a patient discontinues use of the medication. For this reason, Dr. Riba recommends that ophthalmologists take a detailed history of recent and previous medication use. It’s possible that previous medication use may cause eye symptoms that someone is currently experiencing.
Ophthalmologists always ask about current medication use, and this can help guide treatment for patients experiencing vision changes, Dr. Riba said. For instance, if a patient is newly using an antidepressant or anti-anxiety agent or has had a dose change, wait before fulfilling their request for a new glasses or contact prescription if possible. They may have vision changes from the medication that will subside or stabilize within a short time, Dr. Riba said.
For the most part, a thorough annual eye exam is enough to help detect and treat vision symptoms. “If any eye symptoms occur such as blurred vision, red eye, eye pain, focusing difficulty, and double vision, the patient should have an eye exam sooner,” Dr. Wang said. Annual eye exams should already be part of the care for concurrent health problems some patients with anxiety or clinical depression may commonly have, such as diabetes.
Physicians sometimes observe medication compliance issues if a patient is clinically depressed or has anxiety. In addition to the condition itself, this could be from memory or inattention issues caused by certain medications, Dr. Tittler said. These could theoretically worsen medication adherence, but there are practical ways to help patients with this, such as phone alarms or reminders.
“In patients with these psychiatric conditions, I am more concerned about compliance if they stop their medications without the approval of their prescribing physician,” Dr. Tittler said.
Sometimes a psychotropic medication may have to be changed to help counter the ocular side effects, Dr. Riba said. Alternatively, it may be decided to stop an antidepressant or anti-anxiety agent altogether solely due to ocular side effects and switch to a different medication. The risks/benefits must be addressed, in consultation with the patient and ophthalmologist. This is especially important with chronic conditions like glaucoma, AMD, Alzheimer’s disease, and diabetes, Dr. Riba said. With the effects these conditions can have on someone’s ability to drive, live independently, and see clearly, it’s especially important to address related depression, Dr. Riba said.
She also has patients who combine an anti-anxiety agent or antidepressant with psychotherapy.
It’s rare for ophthalmologists to need to speak directly with a prescribing psychiatrist as ocular effects usually are managed easily, Dr. Wang said. The one exception is if there is a severe reaction such as angle closure glaucoma. “In that case, communication with the prescribing doctor could be needed to come up with alternative treatments,” he said.

References

1. Gomes JAP, et al. TFOS DEWS II iatrogenic report. Ocul Surf. 2017;15:511–538.
2. Tiskaoglu NS, et al. Dry eye disease in patients with newly diagnosed depressive disorder. Curr Eye Res. 2017;42:672–676.
3. Galor A, et al. Depression, post-traumatic stress disorder, and dry eye syndrome: a study utilizing the national United States Veterans Affairs administrative database. Am J Ophthalmol. 2012;154:340–346.
4. Becker C, et al. Selective serotonin reuptake inhibitors and cataract risk: a case-control analysis. Ophthalmology. 2017;124:1635–1639.

Editors’ note: The physicians have no financial interests related to their comments.

Contact information

Riba
: mriba@umich.edu
Tittler: cvemg.com
Wang: drwang@wangvisioninstitute.com

Monitor the eyes for ocular effects from antidepressants, anti-anxiety medications Monitor the eyes for ocular effects from antidepressants, anti-anxiety medications
Ophthalmology News - EyeWorld Magazine
283 110
220 170
,
2018-02-23T11:33:58Z
True, 2